Alert archive / Wisconsin / Flash Flood Warnings in 2019
Flash Flood Warning 17, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Sep 11, 2019, 9:14 PM CDT for Crawford County, Grant County, Wisconsin; Clayton County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2019, 9:14 PM CDT (02:14 UTC)
- Expired
- Sep 12, 2019, 12:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clayton County, IA, Crawford County, WI, Grant County, WI
The radar
The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2078 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
258
WGUS53 KARX 120214
FFWARX
IAC043-WIC023-043-120515-
/O.NEW.KARX.FF.W.0017.190912T0214Z-190912T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
914 PM CDT Wed Sep 11 2019
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Central Clayton County in northeastern Iowa...
Grant County in southwestern Wisconsin...
Southwestern Crawford County in southwestern Wisconsin...
* Until 1215 AM CDT.
* At 913 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Platteville, Prairie Du Chien, Lancaster, Guttenberg, Elkader,
Fennimore, Cuba City, Cassville, McGregor, Marquette, Farmersburg,
Preston, Beetown and Arthur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4268 9090 4267 9091 4284 9147 4308 9147
4308 9043 4259 9043
$$
Rieck2 follow-up statements
185
WGUS73 KARX 120334
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
1034 PM CDT Wed Sep 11 2019
IAC043-WIC023-043-120515-
/O.CON.KARX.FF.W.0017.000000T0000Z-190912T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clayton IA-Grant WI-Crawford WI-
1034 PM CDT Wed Sep 11 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
CENTRAL CLAYTON...GRANT AND SOUTHWESTERN CRAWFORD COUNTIES...
At 1033 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Over 2 inches have been reported
at some locations. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Platteville, Prairie Du Chien, Lancaster, Guttenberg, Elkader,
Fennimore, Cuba City, McGregor, Marquette, Farmersburg, Preston,
Bridgeport, Beetown and Arthur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4268 9090 4267 9091 4284 9147 4308 9147
4308 9043 4259 9043
$$
Rieck725
WGUS73 KARX 120513
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
1213 AM CDT Thu Sep 12 2019
IAC043-WIC023-043-120517-
/O.EXP.KARX.FF.W.0017.000000T0000Z-190912T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clayton IA-Grant WI-Crawford WI-
1213 AM CDT Thu Sep 12 2019
...THE FLASH FLOOD WARNING FOR CENTRAL CLAYTON...GRANT AND
SOUTHWESTERN CRAWFORD COUNTIES WILL EXPIRE AT 1215 AM CDT...
Law enforcement reports no lingering high water issues across the
warned area. While additional showers and thunderstorms will
continue early this morning, rainfall rates are no longer sufficient
to pose a flash flood threat. Please continue to heed any remaining
road closures.
LAT...LON 4268 9090 4267 9091 4284 9147 4308 9147
4308 9043 4259 9043
$$
KurzWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 6:00 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Sep 11, 6:00 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 600 PM CDT Wed Sep 11 2019 .SHORT TERM...(This evening through Tonight) Issued at 230 PM CDT Wed Sep 11 2019 Another potentially active stretch of weather tonight, though forecast confidence still not overly high, even at this closer range. Early afternoon analysis places a nearly stationary boundary draped from southeast WI up to just south of LSE and over toward the Twin Cities as of 19Z, with a weak surface wave analyzed working across southeast Minnesota at the same time. That feature is in the wake of an earlier MCS that has now progressed into northern Michigan, with a training axis of convection just developing (or about to develop) farther south along the surface boundary. It is that secondary convective development that will likely have a big impact on how the remainder of tonight unfolds, with increasing hints that the current boundary draped across the local area will get a southward push tonight, owing to a weak gradient in place and additional convective development to the east the next few hours. Also helping is a fairly robust surface ridge (1030+ mb high over southern Ontario), with pretty solid agreement among high resolution guidance to nudge that boundary south tonight before returning slowly north as a warm front tomorrow. As (maybe I should say...if) that front sinks south, it should serve as the focus for renewed convective development as weak but persistent moisture transport impinges on the boundary overnight. However, by far the strongest forcing looks to be back to the west across northern NE and southern SD once again, though with some additional westward development along the solidifying warm front. The concern area is where the boundary "pivots" into late evening as several rounds of heavier rain could occur there, with 12Z guidance really hinting at far southwest WI into northeast IA as the main area of focus. Strongly pondered a Flash Flood Watch for those areas but with confidence still on the lower side, would prefer to forego that just yet, and if the boundary lays out this evening, can envision the need for a near-term issuance. Not much change in airmass with PWAT values nearing 2 inches (top of climatology for mid September) and weaker steering flow overnight suggestive of localized very heavy rain/flooding potential, though the overall severe weather risk with any storms appears minimal given weaker low- level and deeper layer shear. .LONG TERM...(Thursday through Wednesday) Issued at 230 PM CDT Wed Sep 11 2019 As the upper low slowly spins north across the Dakotas, a surface low will lift northeastward towards the ND/MN border on Thursday, with a cold front approaching from the west. Some showers/storms likely will be ongoing ahead of the warm front in the morning. Strong forcing ahead of the upper wave will lead to additional convective development during the afternoon/evening as the cold front swings through. Will have to watch how far north the warm front gets, with potential for SBCAPEs up to around 2000 J/kg in the warm sector. With 40 kts of 0-3 km shear expected, a severe threat will exist within this area, with a wind/hail threat. Right now, the highest chances for severe storms look near and south of I-90, but confidence remains low on how far north the risk will extend given uncertainty in warm frontal position. A QLCS tornado would be possible with any warm sector linear storms, and would also have to watch for any storms developing along the warm front, although clouds/rain may keep lapse rates on the weaker side. While heavy rainfall rates are expected with the storms, afternoon storms should be fairly progressive as the cold front swings through. A much quieter period of weather is expected late this week into next week. Cooler highs in the 60s to low 70s are expected on Friday along with gusty west winds. Cu/stratocu will be prevalent as the upper low crosses the area, with a few showers possible across northern WI closer to the low. Other than some shower/storm potential Saturday night into Sunday with a weak shortwave trough passage, a fairly dry period will continue into next week. There continues to be strong ensemble agreement for well above average temps early next week as mid/upper ridging amplifies across the Great Lakes in response to upstream troughing over the western US. Highs will likely rise into the 80s for much of the area, with a few spots possibly making a run at 90. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 600 PM CDT Wed Sep 11 2019 CIGS: mvfr/ifr cigs expected to sag southward across the TAF sites as a warm front to the south creeps farther south. The low saturation holds fast through Thu and so should the low cigs. May not see any improvement until Friday night as upper level trough/low pulls northeast. WX/vsby: warm front to the south looks to move back north overnight, with line of shra/ts sparking ahead of it. Current timing suggests KRST/KLSE would see a period of shra/ts from 09-13z. Could get a break from the rain from late morning into the afternoon. Shra/ts then likely for late afternoon/early evening as upper level trough and cold front move in from the west. Heavy rain likely with any storm - with MVFR/IFR vsby reductions. Winds: sfc pressure gradient tightens early Thu morning and winds will pickup as a result, shifting to the east by then. Could see some higher gusts through the day with enhanced/stronger wind gusts possible around any later day storm. && .HYDROLOGY... Issued at 230 PM CDT Wed Sep 11 2019 Periods of showers/storms remain likely later in the evening through Thursday evening. Given, antecedent rainfall over the past few days and an anomalously moist airmass, areas that receive heavy rainfall will be susceptible to flash flooding along with rising river levels. Confidence remains somewhat low on where the heaviest rain will fall tonight, but a short fused flash flood watch may be needed at some point depending on convective trends. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Lawrence LONG TERM...JM AVIATION...Rieck HYDROLOGY...JM
Hazardous weather outlook, Sep 11, 12:52 PM CDT, 8 hours 22 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1252 PM CDT Wed Sep 11 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-121200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1252 PM CDT Wed Sep 11 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon and evening, mainly across southwest and central Wisconsin into northeast Iowa. A few stronger storms with wind gusts up to 50 mph are possible, with any storms also capable of localized heavy rainfall. Additional thunderstorms are expected to arrive later tonight for areas southwest of Interstate 94. At this time, these storms are not expected to become severe, but may pose a risk for locally very heavy rainfall and some flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms are expected on Thursday, with some severe storms possible in the afternoon and evening. Damaging winds and large hail will again be the main threats, with an isolated tornado also possible. Heavy rainfall will remain likely and may lead to some flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday afternoon and evening. Rainfall reports would also be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Lawrence
In the hours before
Local storm report, Sep 11, 3:35 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
335 PM CDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 AM TORNADO 1 SW WINONA 44.04N 91.67W
09/11/2019 WINONA MN NWS STORM SURVEY
EF1 TORNADO CONFIRMED AT WOODLAWN CEMETERY NEAR WINONA.
EXTENSIVE TREE DAMAGE.
&&
SHEASpecial weather statement, Sep 11, 8:32 PM CDT, 42 minutes before
Special Weather Statement National Weather Service La Crosse WI 832 PM CDT Wed Sep 11 2019 IAZ010-011-029-030-WIZ054-055-061-120345- Winneshiek-Allamakee-Fayette-Clayton-Crawford-Richland-Grant- Including the cities of Decorah, Waukon, Oelwein, Elkader, Prairie Du Chien, Richland Center, and Platteville 832 PM CDT Wed Sep 11 2019 ...Storms With Heavy Rain This Evening... Thunderstorms will bring heavy rain to parts of northeast Iowa and southwest Wisconsin this evening. 1 to 2 inch per hour rainfall rates will accompany the stronger storms. There is the potential for flash flooding as storms repeat over areas already wet from recent rains. In addition, heavy rain in hilly terrain could lead to rock or mudslides. Motorists should exercise caution if traveling in these location tonight. Rieck
Local storm report, Sep 11, 8:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
859 PM CDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HEAVY RAIN PRAIRIE DU CHIEN 43.05N 91.14W
09/11/2019 M1.80 INCH CRAWFORD WI PUBLIC
FELL IN ONE HOUR. REPORT VIA SOCIAL MEDIA.
&&
CALocal storm report, Sep 11, 9:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
902 PM CDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HEAVY RAIN 1 WSW MCGREGOR 43.02N 91.19W
09/11/2019 M1.53 INCH CLAYTON IA MESONET
&&
CAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 12:42 AM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Sep 12, 2:12 AM CDT | Flash Flood Watch | ARX | Adams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more | 22 hr |
| Sep 12, 3:41 AM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Sep 12, 3:46 AM CDT | Flash Flood Warning | ARX | Grant | 2 hr |
| Sep 12, 6:19 AM CDT | Areal Flood Warning | ARX | Grant | 11 hr |
| Sep 12, 5:12 PM CDT | Areal Flood Warning | ARX | Grant | 6 hr |
| Sep 12, 5:14 PM CDT | Special Weather Statement | ARX | La Crosse | 61 min |
| Sep 12, 5:38 PM CDT | Tornado Warning | ARX | Crawford | 37 min |
| Sep 12, 5:53 PM CDT | Tornado Warning | ARX | Grant | 17 min |
| Sep 12, 6:16 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 27 min |
| Sep 12, 6:17 PM CDT | Flash Flood Warning | ARX | Crawford, Grant | 4 hr |
| Sep 12, 3:24 PM CDT | Tornado Warning | ARX | Howard, Mitchell | 22 min |
| Sep 12, 3:50 PM CDT | Tornado Warning | ARX | Chickasaw, Howard | 25 min |
| Sep 12, 4:39 PM CDT | Tornado Warning | ARX | Fayette, Winneshiek | 36 min |
| Sep 12, 4:45 PM CDT | Tornado Warning | ARX | Fayette, Winneshiek | 30 min |
| Sep 12, 5:04 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 17 min |
| Sep 12, 5:36 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 39 min |
Nearby
Flash Flood Warnings in Wisconsin, 2019Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.